Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Lincoln, IL

July 11, 2003Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2003, 10:25 PM CDT for Effingham County, Jasper County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 10:25 PM CDT (03:25 UTC)
Expired
Jul 11, 2003, 11:30 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Effingham County, IL, Jasper County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 120325
SVRILX
ILC049-079-120430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1024 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 1130 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HEARTVILLE...OR ABOUT 4 MILES EAST OF
  EFFINGHAM...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIETERICH
  WHEELER
  HIDALGO
  BOGOTA
  NEWTON
  STE. MARIE
  WILLOW HILL

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3917 8871 3894 8858 3888 8797 3915 8800

$$

EH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:00 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 9:00 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CDT FRI JUL 11 2003

ISOLATED SEVERE WEATHER THIS EVENING ALONG NE PORTIONS OF CWA.
STRONG WINDS AND SMALL HAIL BEING THE MAIN CULPRITS ALONG WITH BRIEF
HEAVY RAINS. FEW MORE STORMS STILL TRYING TO DEVELOP AND SKIRT ALONG
THE NORTHERN CWA BOUNDARY. STORMS OBVIOUSLY NOT TOTALLY DIURNALLY
DRIVEN...BUT AS THE BOUNDARY LAYER CONTINUES TO COOL THIS EVENING
SHOULD SEE A DECR AND COVERAGE AND INTENSITY.

WILL MONITOR TRENDS A LITTLE LONGER BEFORE SENDING UPDATE. WILL MOST
LIKELY MAINTAIN A LOW CHANCE POP ALONG THE NORTHERN-EASTERN MOST
ZONES AND DRY/MOSTLY CLEAR ELSEWHERE.

.ILX...NONE.

HALL
Hazardous weather outlook, Jul 11, 11:00 AM CDT, 11 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE IS FORECAST TO TRACK ACROSS THE MIDWEST THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THIS DISTURBANCE THIS AFTERNOON AND TRACK SOUTHEAST
ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. ANY STORMS THAT
DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH BY THE MIDDLE OF THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL APPROACH THE MIDWEST EARLY NEXT WEEK
INCREASING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY
EVENING HOURS...MAINLY FROM 200 PM TO 900 PM.

EH

In the hours before

Local storm report, Jul 11, 9:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
942 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    RANTOUL                   IL    MPH TSTM WIND GUST
07/11/03   CHAMPAIGN                      TREES DOWN AT INTERSECTION
                                          OF ROUTE 136 AND ROUTE 45.

0720 PM    DANVILLE                  IL   60 MPH TSTM WIND GUST
07/11/03   VERMILION                      HIGH WINDS ENCOUNTERED ON
                                          I-74 AT ILLINOIS-INDIANA
                                          BORDER.

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:45 PM CDTSevere Thunderstorm WarningILXMcLean45 min
Jul 11, 11:45 PM CDTSevere Thunderstorm WarningILXJasper60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.